Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Springfield, MO

May 29, 20195 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 29, 2019, 1:48 PM CDT for 5 counties in Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 1:48 PM CDT (18:48 UTC)
Expired
May 29, 2019, 4:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:37 PM CDTFLASH FLOOD1 Wnw Branson, MOMINOR FLASH FLOODING ALONG ROARK VALLEY ROAD AND FALL CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS53 KSGF 291848
FFWSGF
MOC043-067-153-209-213-292145-
/O.NEW.KSGF.FF.W.0050.190529T1848Z-190529T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
148 PM CDT Wed May 29 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Western Ozark County in southwestern Missouri...
  Western Douglas County in southwestern Missouri...
  Southeastern Christian County in southwestern Missouri...
  Taney County in southwestern Missouri...
  Stone County in southwestern Missouri...

* Until 445 PM CDT.

* At 147 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Highway 13 at Railey Creek near Reeds Spring...
Highway 13 at Pine Run northwest of Galena...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
and Route Y at Cowskin Creek 3 miles west of Ava.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9358 3681 9358 3689 9314 3706 9243
      3650 9241

$$

Terry
2 follow-up statements
759 
WGUS73 KSGF 292003
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
303 PM CDT Wed May 29 2019

MOC043-209-292012-
/O.CAN.KSGF.FF.W.0050.000000T0000Z-190529T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Stone MO-
303 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHRISTIAN AND STONE
COUNTIES IS CANCELLED...

Flash flooding is no longer expected to pose a threat to life or
property. Please continue to heed any remaining road closures.

LAT...LON 3651 9259 3661 9264 3654 9290 3657 9316
      3655 9331 3671 9330 3681 9293 3681 9291
      3696 9282 3702 9260 3687 9256 3688 9243
      3650 9241

$$

MOC067-153-213-292145-
/O.CON.KSGF.FF.W.0050.000000T0000Z-190529T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Taney MO-
303 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
WESTERN OZARK...WESTERN DOUGLAS AND TANEY COUNTIES...

At 302 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. 

This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
Highway 176 near Rockaway Beach...
and Highway 76 at Beaver Creek southwest of Bradleyville.

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3651 9259 3661 9264 3654 9290 3657 9316
      3655 9331 3671 9330 3681 9293 3681 9291
      3696 9282 3702 9260 3687 9256 3688 9243
      3650 9241

$$

Terry
759 
WGUS73 KSGF 292135
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
435 PM CDT Wed May 29 2019

MOC067-153-213-292145-
/O.EXP.KSGF.FF.W.0050.000000T0000Z-190529T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Taney MO-
435 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR WESTERN OZARK...WESTERN DOUGLAS AND
TANEY COUNTIES WILL EXPIRE AT 445 PM CDT...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a threat
to life or property. Please continue to heed any remaining road
closures.

LAT...LON 3651 9259 3661 9264 3654 9290 3657 9316
      3655 9331 3671 9330 3681 9293 3681 9291
      3696 9282 3702 9260 3687 9256 3688 9243
      3650 9241

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:08 PM CDT, 40 minutes earlier.

Area forecast discussion, May 29, 1:08 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
108 PM CDT Wed May 29 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 29 2019

An upper level low is currently located across Nebraska early
this morning. The low level jet has increased across the region
ahead of the low. Convection has developed across eastern Oklahoma
into western Arkansas in the low level jet axis. Some weak echos
have recently started developing on radar across southern
Missouri, indicating convection trying to develop. Instability
continues to increase across the area as the cap weakens. Expect
scattered convection to start developing across southern Missouri
early this morning. There could be some strong to marginally
severe storms with this activity, with hail to the size of
quarters the main risk mainly along and southeast of a Cassville
to Salem Missouri line through the morning hours.

Instability should increase across the area today, will have to
watch the convection this morning, as if it blows up too much
could have an impact on instability later today. But it should
move out of the area this morning and with southerly flow and a
moist air mass spreading north recovering should be able to occur.
Deep level shear will remain strong enough to support organized
convection. Instability will also increase with over 3000 J/kg of
MLCAPE possible. The cap should weakening as shortwave energy
moves over the area. This should result in bands of convection
developing that will move northeast across the area, w/best
potential generally along and southeast of the I-44 corridor.
With expected lift and weakening of the cap there should be good
coverage in storm development this afternoon into the evening
hours. Storms will come in clusters or rounds with short breaks
between them. There will be the potential for severe storms today,
with large hail to two inches in size and damaging wind gusts to
70mph the main risk with the stronger storms. Low level wind shear
will be on the weaker side for much of the day, so the overall
tornado risk will be low. Low level wind shear does increase
slightly this evening, but models are showing surface winds
staying more veered so its more an isolated risk today. With
clusters of storms, there could be boundaries around and that
could also support a brief spin ups if storms are able to ride the
boundaries.

Storms may linger into the early Thursday as the low
tracks east. Given the expected coverage, storms may track over
the same locations of previous storms this afternoon into tonight
leading to the potential for additional flooding, mainly across
southern Missouri. These locations have not received the heaviest
rains of late, but still are above normal on rainfall this year.
Will keep the flash flood watch going as is through tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 29 2019

A few showers and maybe a storm or two will remain possible across
the eastern Ozarks Thursday morning. Cooler conditions will occur
Thursday as highs only warm into the low-mid 70s, and wouldn't be
totally surprised if a few places only warm into the upper 60s.
Lows will drop into the 50s Thursday night. Friday will warm into
the upper 70s to the lower 80s with highs in the low to mid 80s
this weekend into early next week. An upper ridge will remain west
of the area this weekend into early next week. This will leave
the area in an upper level northwest flow pattern aloft. Some
upper level disturbances will track through the flow at times,
and will bring the potential for additional showers and storms at
times. The more precise timing and locations affected will be more
of a short term forecast issue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends through the rest of the afternoon and
evening.

Thunderstorms have developed, and will be impacting a large
section of the Missouri Ozarks this afternoon. The heaviest and
most persistent thunderstorms will occur over the Branson airport,
where severe weather and flash flooding will be possible in this
region. Airfield directly impacted by storms will experience a
reduction in ceilings and visibilities.

Storms are expected to shift east of the area by this evening or
overnight.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ082-083-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Cramer
Hazardous weather outlook, May 29, 12:44 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1244 PM CDT Wed May 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1244 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Numerous thunderstorms will impact portions of extreme southeast
Kansas and the Missouri Ozarks this afternoon and evening. Some of
the more intense storms could produce hail up to two inches in
diameter and damaging wind gusts up to 70 mph. There is a very
limited risk for a weak tornado or two. Locations south of
Interstate 44 will have the greatest risk for severe weather
today.

These storms will contain very high rainfall rates. Therefore, any
locations that receive training thunderstorms will experience a
risk for dangerous flash flooding.

Thunderstorms are expected to exit the Ozarks late this evening or
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms may be possible at times this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for areas
across southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, May 29, 1:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 N TABLE ROCK          36.65N 93.29W
05/29/2019  M1.00 INCH       TANEY              MO   FIRE DEPT/RESCUE

            1 INCH HAIL AT THE BRANSON FIRE DEPARTMENT.

&&
Local storm report, May 29, 1:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             2 SW TABLE ROCK         36.59N 93.32W
05/29/2019  M1.25 INCH       STONE              MO   PUBLIC

            HALF DOLLAR SIZE HAIL.

&&
Local storm report, May 29, 1:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             1 ENE POWERSITE         36.66N 93.10W
05/29/2019  M1.00 INCH       TANEY              MO   PUBLIC

            1 INCH HAIL 1 ENE OF POWERSITE.

&&
Local storm report, May 29, 1:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     1 WSW HOLLISTER         36.62N 93.24W
05/29/2019                   TANEY              MO   TRAINED SPOTTER

            TREE DAMAGE AT THE COLLEGE OF THE OZARKS.

&&
Local storm report, May 29, 1:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             HOLLISTER               36.62N 93.22W
05/29/2019  M1.25 INCH       TANEY              MO   PUBLIC

            1.25 INCH HAIL.

&&
Local storm report, May 29, 1:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 E HOLLISTER           36.62N 93.20W
05/29/2019                   TANEY              MO   LAW ENFORCEMENT

            TREES DOWN IN AREA.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:43 AM CDTSpecial Weather StatementSGFOregon47 min
May 29, 11:45 AM CDTSpecial Weather StatementSGFStone30 min
May 29, 12:07 PM CDTSevere Thunderstorm WarningSGFBarry53 min
May 29, 12:27 PM CDTFlash Flood WarningSGFBarry, McDonald4 hr
May 29, 12:42 PM CDTSevere Thunderstorm WarningSGFStone48 min
May 29, 1:09 PM CDTSpecial Weather StatementSGFTaney36 min
May 29, 1:17 PM CDTSevere Thunderstorm WarningSGFTaney43 min
May 29, 1:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney35 min
May 29, 3:08 PM CDTSpecial Weather StatementSGFHowell52 min
May 29, 3:16 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark4 hr
May 29, 3:36 PM CDTSpecial Weather StatementSGFShannon39 min
May 29, 4:01 PM CDTSpecial Weather StatementSGFOregon44 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon48 min
May 29, 4:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.